Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 188, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Nov 29, 2016, 7:01 PM CST for Monroe County, Mississippi. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 29, 2016, 7:01 PM CST (01:01 UTC)
- Expired
- Nov 29, 2016, 7:13 PM CST
- In force
- 12 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 9 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 29, 3:48 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 410 m²/s²
- 0-3 km storm-relative helicity
- 477 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 7.4
The text
As transmitted.
238
WUUS54 KMEG 300101
SVRMEG
MSC095-300130-
/O.NEW.KMEG.SV.W.0188.161130T0101Z-161130T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
701 PM CST TUE NOV 29 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...
* UNTIL 730 PM CST
* AT 701 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR SULLIGENT...
MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GATTMAN...SIPSEY FORK AND SPLUNGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A STORM SHELTER OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR NORTHEASTERN
MISSISSIPPI.
LAT...LON 3384 8828 3400 8833 3409 8824 3409 8820
3385 8823
TIME...MOT...LOC 0101Z 256DEG 38KT 3391 8821
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
587
WWUS54 KMEG 300113
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
713 PM CST TUE NOV 29 2016
MSC095-300122-
/O.CAN.KMEG.SV.W.0188.000000T0000Z-161130T0130Z/
MONROE MS-
713 PM CST TUE NOV 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR NORTHEASTERN
MISSISSIPPI.
LAT...LON 3384 8828 3400 8833 3409 8824 3409 8820
3385 8823
TIME...MOT...LOC 0111Z 256DEG 38KT 3394 8806
$$
TLSJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 5:35 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Nov 29, 5:35 PM CST, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Memphis TN 535 PM CST Tue Nov 29 2016 .UPDATE... Updated to add 00Z Aviation Discussion. && .PREV DISCUSSION... /issued 216 PM CST Tue Nov 29 2016/ DISCUSSION... ..Moderate risk of severe weather over parts of North Mississippi... Currently...Monitoring for potential severe weather this evening. Warm front continues to lift north with lower 60s dewpoints beginning to push into northern MS. Meanwhile a potent shortwave over Texas is rotating around the main Central U.S. upper trough. This is spreading lift across the Lower Mississippi Valley. The associated cold front is pushing east into the Arklatex at this time. Thunderstorms are beginning to develop to the south of our region. Late this afternoon into Tonight...Increasingly concerned about the possibility of significant severe weather across Nortehast Mississippi. As the warm front lifts into North Mississippi and the cold front approaches from the west a surface wave develops over Western Mississippi early this evening and tracks NE across North Mississippi. MLCAPES of 500-1000 j/kg work into NE Mississippi as the moist and unstable airmass moves north ahead of the wave. Hodographs are strongly curved with 0-1km helicity values above 300 m2/s2 and 0-6 km bulk shear values greater than 70 kts. We are most concerned about this evening since discrete supercells are possible as the surface wave moves through. Attm it appears the best chance of a strong tornado or two will be across Northeast Mississippi from about 6 pm to 11 pm. Damaging winds and hail are also threats. Parts of North Mississippi have been upgraded to a moderate risk. By about midnight the convection will probably be organized into a line with an isolated severe threat until about 3 am across Northeast Mississippi. Most of the lingering activity should end by sunrise. Wednesday through Friday...Cold front pushes east and a cooler and drier airmass filters in. Expect seasonably cool temps with highs in the 50s and lows in 30s. Saturday through Tuesday...Models still having some trouble during this time frame as an upper low cuts off over Mexico. Looks like a couple good chances for rain. First one as a trough moves through this weekend and another as that upper low ejects east early next week. Subsequent forecasts will drill down on the details over the next few days but the overall summary is cool and wet. SJM && .AVIATION... 00Z TAFs A cold front and upper level trough will move through the Lower Mississippi tonight. Best potential for showers and thunderstorms will occur at TUP this evening between 00Z-03Z and potential for VCTS at MEM/MKL through 03Z. Confidence in VCTS and lower ceilings low in this TAF set for MEM. MVFR/IFR conditions may develop at TUP overnight. Otherwise, VFR conditions expected except within thunderstorms. S winds will veer W/NW with passage of cold front. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Nov 29, 3:12 PM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 312 PM CST TUE NOV 29 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-302315- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 312 PM CST TUE NOV 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN MODERATE RISK FOR SEVERE STORMS OVER MUCH OF NORTH MISSISSIPPI FOR TONIGHT...ROUGHLY SOUTH AND EAST OF A LINE FROM CHARLESTON MISSISSIPPI TO OXFORD MISSISSIPPI TO BOONEVILLE... INCLUDING THE CITY OF TUPELO. THERE IS A SLIGHT RISK FOR SEVERE STORMS FOR PORTIONS OF NORTH MISSISSIPPI AND WEST TENNESSEE. A STRONG TORNADO OR TWO IS POSSIBLE FROM 5 PM CST TO 11 PM CST IN THE MODERATE RISK AREA. OTHERWISE DAMAGING WINDS ARE THE MAIN THREAT WITH LARGE HAIL A SECONDARY THREAT. THE SEVERE THREAT WILL BECOME MORE ISOLATED BY MIDNIGHT AND END BY 3 AM CST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SJM
In the hours before
Local storm report, Nov 29, 5:23 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CST TUE NOV 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM FUNNEL CLOUD 2 SSE PITTSBORO 33.91N 89.32W
11/29/2016 CALHOUN MS TRAINED SPOTTER
&&
JABLocal storm report, Nov 29, 5:42 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CST TUE NOV 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG PITTSBORO 33.94N 89.34W
11/29/2016 CALHOUN MS EMERGENCY MNGR
POWER LINES REPORTED DOWN ACROSS CALHOUN COUNTY. TIME
ESTIMATED FROM RADAR.
&&
JABLocal storm report, Nov 29, 5:58 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
558 PM CST TUE NOV 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG HOULKA 34.03N 89.02W
11/29/2016 CHICKASAW MS STORM CHASER
TREES DOWN.
&&
SWCLocal storm report, Nov 29, 6:01 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
601 PM CST TUE NOV 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD 6 SE PONTOTOC 34.19N 88.93W
11/29/2016 PONTOTOC MS TRAINED SPOTTER
&&
SWCLocal storm report, Nov 29, 6:17 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
617 PM CST TUE NOV 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 5 SW TUPELO 34.21N 88.80W
11/29/2016 E1.00 INCH LEE MS TRAINED SPOTTER
&&
SWCLocal storm report, Nov 29, 6:23 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
623 PM CST TUE NOV 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL PITTSBORO 33.94N 89.34W
11/29/2016 E1.00 INCH CALHOUN MS EMERGENCY MNGR
&&
SWCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 6:01 PM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Monroe | 44 min |
| Nov 29, 6:16 PM CST | Tornado Warning | MEG | Monroe | 44 min |
| Nov 29, 6:23 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 52 min |
| Nov 29, 6:29 PM CST | Severe Thunderstorm Warning | MEG | Itawamba, Tishomingo | 31 min |
| Nov 29, 6:49 PM CST | Flash Flood Warning | MEG | Alcorn, Benton, Chickasaw, Itawamba, Lee, Monroe and 5 more | 6 hr |
| Nov 29, 7:52 PM CST | Special Weather Statement | MEG | Tallahatchie | 23 min |
| Nov 29, 11:09 PM CST | Special Weather Statement | MEG | Monroe | 36 min |
| Nov 30, 1:37 AM CST | Flash Flood Warning | MEG | Monroe | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.